Georgia, 2019

Damaging Wind in Georgia, April 8, 2019

April 8, 2019 · NWS JAX · 1 event in 1 county or zone

The combination of daytime heating and diurnal instability under a passing upper level short wave trough triggered a few severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of daytime heating and diurnal instability under a passing upper level short wave trough triggered a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 8, 3:10 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 8, 3:10 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
410 PM EDT Mon Apr 8 2019

...SEVERE STORMS POSSIBLE THIS AFTERNOON INTO tUESDAY...

.NEAR TERM (Through Tuesday night)...

Closed low across northern La opens up and lifts Ne to
the Carolinas by the end of the period which drags a
positive tilted trough across the area by late Tuesday.
Increasing south to SW flow ahead of the trough will
advect moisture and instability...in addition to increasing
bulk shear...resulting in increasing chances of strong to
severe storms by late this afternoon into Tuesday. A line
of showers and storms expected to move in from the gulf
first affecting the Suwannee Valley and inland Se Ga this
afternoon. Another cluster of storms expected to get going
late this afternoon into early evening as what is left of
the line of convection moving in from the gulf collides with
addition storms associated with the east coast seabreeze.
These storms will re-develop near U.S. Hwy 301 and move Ne
over the St Johns River Basin and the coast late afternoon
and early evening and gradually move offshore during the
evening. Some of these storms may be strong to severe with
strong winds and hail the main concerns. SPC has the entire
area under a marginal risk of severe wx this afternoon and
evening. There will tend to be a lull in activity from late
this evening into the overnite with warm and muggy conditions
prevailing with patchy low clouds and fog possible.

While timing has slowed some...most high-res models continue
to indicate a line of storms will get going and move across
the area...first across the Suwannee Valley and inland Se Ga
during the morning and across the remainder of the area late
morning into the early afternoon. There will be some lull in
activity in the afternoon as the dry slot moves in over the
area. However...the concern is that there will be additional
heating in the afternoon with the approach of the upper
trough that could lead to the eruption of severe storms
especially across Se Ga during the afternoon and early
evening with damaging winds and hail the main concerns
and SPC has a portion of Se Ga under a slight risk of
severe weather with a marginal risk elsewhere. Slightly drier air
begins to move in behind the cold front by late Tuesday night.

.SHORT TERM (Wednesday-Thursday night)...

A few showers possible Tuesday night into Wednesday
morning as the associated cold front moves through
the remainder of the area as an area of high pressure
builds in from the mid Atlantic providing Ne flow
across the area on Wednesday. Winds quickly veer to
Se Thursday as the high pushes east allowing for
a return of moisture and a slight chance of inland
storms on Thursday afternoon.

.LONG TERM (Friday-Monday)...

Fairly good agreement with High pressure on Friday continuing
to move into the Western Atlantic and southerly flow with Highs
warming back into the mid to upper 80s inland and near 80 along
the coast with mainly dry conditions expected.

High pressure continues in the western Atlantic this weekend
into early next week while a series of decaying fronts move
across the area. This leads to a continuation of warm and
muggy conditions with scattered mainly afternoon and evening
showers and storms. Above normal temps with highs well into the
80s inland and lower 80s at the coast.

&&

.AVIATION...Breezy south to southeasterly flow will prevail this
afternoon. An east coast sea breeze was moving inland this
afternoon, and storms are forecast to develop across the interior
and move towards the east coast TAF sites between 20Z and 23Z.
Strong to severe storms are possible near the TAF sites, with
storms then moving into the western Atlantic in the evening. A few
showers could then move into the area overnight tonight. A squall
line is forecast to develop west of the region overnight tonight
and then move into area around dawn on Tuesday, impacting the TAF
sites through the morning and into the early afternoon hours.

&&

.MARINE...Winds will shift to out of the S-SW today with a chance
for strong thunderstorm developments today and Tuesday as a cold
front moves into the region from out of the west, completing its
passage late Tuesday and early Wednesday, shifting the flow to
onshore mid week. Small craft exercise caution offshore.

Rip Currents: Low risk anticipated Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  81  61  80 /  60  70  40  10
SSI  66  78  63  75 /  50  60  40  10
JAX  66  83  62  79 /  50  70  20  10
SGJ  66  81  63  77 /  60  60  20  10
GNV  66  81  62  81 /  40  60  10  10
OCF  66  81  62  82 /  40  50  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/AK/MZ

In the hours before

Special weather statement, Apr 8, 4:15 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
515 PM EDT Mon Apr 8 2019

FLZ124-125-133-082145-
Coastal St. Johns FL-Coastal Nassau FL-Coastal Duval FL-
515 PM EDT Mon Apr 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...
NORTHEASTERN ST. JOHNS AND EASTERN DUVAL COUNTIES UNTIL 545 PM EDT...

* At 513 PM EDT, gusty showers and strong to severe thunderstorms
  will continue to track toward the First Coast through 6 pm from
  St. Marys to St. Augustine. Winds in shower activity are gusting
  between 35 and 45 mph.

* Strong to severe thunderstorms will remain probable over the next
  couple of hours. As thunderstorms develop, small hail and winds in
  excess of 45 mph are expected. Localized heavy rainfall will cause
  minor flooding and visibility restrictions during the evening
  commute. Stay tuned for potential warnings.

* Locations impacted include...
  Jacksonville, St. Marys, Saint Augustine, Fernandina Beach, Unf,
  Arlington, Ponte Vedra Beach, Yulee, Neptune Beach and Saint
  Augustine Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2979 8136 3020 8156 3032 8168 3052 8163
      3074 8166 3075 8168 3073 8157 3076 8158
      3071 8154 3076 8154 3073 8151 3077 8149
      3077 8153 3078 8147 3078 8142 3025 8135
      2982 8120
TIME...MOT...LOC 2113Z 235DEG 19KT 3023 8157

ENYEDI
Special weather statement, Apr 8, 4:17 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
517 PM EDT Mon Apr 8 2019

GAZ152-153-165-264-082200-
Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Brantley GA-
517 PM EDT Mon Apr 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHWESTERN GLYNN...EASTERN BRANTLEY AND NORTHEASTERN CHARLTON
COUNTIES UNTIL 600 PM EDT...

* At 517 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles east of Race Pond, or 11
  miles north of Folkston, moving northeast at 30 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Waverly, Waynesville, Hickox, Atkinson and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3093 8202 3103 8211 3133 8182 3111 8163
TIME...MOT...LOC 2117Z 223DEG 26KT 3100 8200

AK
Special weather statement, Apr 8, 4:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
543 PM EDT Mon Apr 8 2019

FLZ025-032-033-037-124-125-133-GAZ166-082230-
Coastal St. Johns FL-Inland Duval FL-Putnam FL-Coastal Nassau FL-
Clay FL-Coastal Duval FL-Inland St. Johns FL-Coastal Camden GA-
543 PM EDT Mon Apr 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...ST.
JOHNS...NORTHEASTERN PUTNAM...NORTHEASTERN CLAY...EASTERN DUVAL AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 630 PM EDT...

* At 543 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Yulee to near Fort Caroline to near Picolata. Movement was
  northeast at 30 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Jacksonville, St. Marys, Saint Augustine, Fernandina Beach, Green
  Cove Springs, Jacksonville International Arpt, Unf, Mandarin, Fruit
  Cove and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2974 8164 3056 8172 3057 8170 3055 8166
      3061 8164 3069 8168 3074 8166 3075 8169
      3078 8142 3025 8135 2982 8120
TIME...MOT...LOC 2143Z 203DEG 28KT 3066 8166 3043 8149 2984 8159

ENYEDI
Special weather statement, Apr 8, 4:46 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EDT Mon Apr 8 2019

GAZ165-166-082230-
Inland Camden GA-Coastal Camden GA-
546 PM EDT Mon Apr 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMDEN COUNTY UNTIL
630 PM EDT...

* At 546 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Kingsland, moving northeast at
  25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Kingsland, Kings Bay Base, Cumberland Island and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3077 8142 3074 8166 3075 8166 3075 8168
      3074 8167 3074 8169 3093 8170 3101 8139
      3099 8139
TIME...MOT...LOC 2146Z 244DEG 22KT 3079 8164

ENYEDI
Special weather statement, Apr 8, 4:50 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
550 PM EDT Mon Apr 8 2019

GAZ152>154-165-082230-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
550 PM EDT Mon Apr 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN...GLYNN AND
EAST CENTRAL BRANTLEY COUNTIES UNTIL 630 PM EDT...

* At 550 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Waverly, or 8 miles west of
  Dock Junction, moving northeast at 30 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Dock Junction, Country Club Estates, Thalmann and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3110 8170 3127 8181 3139 8155 3136 8152
      3133 8147 3134 8147 3133 8145 3133 8144
      3131 8144 3128 8139 3130 8137 3130 8134
      3131 8134 3128 8132 3128 8127 3124 8125
TIME...MOT...LOC 2150Z 234DEG 27KT 3117 8166

AK
Special weather statement, Apr 8, 4:53 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
553 PM EDT Mon Apr 8 2019

GAZ153-154-165-166-082245-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
553 PM EDT Mon Apr 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMDEN AND
SOUTHEASTERN GLYNN COUNTIES UNTIL 645 PM EDT...

* At 553 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Woodbine, moving northeast at
  35 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Brunswick, St. Simons Island, Woodbine, Jekyll Island, Sea Island
  and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3125 8124 3115 8130 3110 8137 3101 8139
      3092 8171 3109 8172
TIME...MOT...LOC 2153Z 220DEG 31KT 3098 8163

AK

The radar

The Jacksonville radar (KJAX), 106 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 8, 5:05 PM EST
Where
Wayne County, 0.69 mi N of Mt Pleasant
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.440, -81.680

Several trees were blown down in eastern Wayne County. The cost of damage was unknown, but it was estimated for Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813626.